PDA

View Full Version : smallpox vaccination side effect(s)


stickey
07-25-2010, 22:12
I received the smallpox vacc. about a week or so ago. One week from tomorrow to be exact. I have kept the thing covered, washed hands, then followed with hand sanitizer, etc... as instructed.

Since Wednesday i have this near unbearable itchy rash between my scrotum and leg, right in the pocket of my leg (not on my balls or peck, but from the pocket and onto the upper leg). CDC says that a "rash" is common, but doesn't say where these rashes arise. Is this one of those rashes?

I have tried A+D and medicated gold bottom. Each relieve it but it's temporary.


Any suggestions?

PedOncoDoc
07-26-2010, 08:24
It is likely 1 of the 4 following possibilities:

1) Side effect rash - these tend to be bothersome -- but not severe -- rashes. They can occur anywhere. I've seeen reports stating the duration can be 1-3 weeks time.

2) Indavertent innoculation - if you, perchance, touched the site of your vaccination and then touched the affected area (in the bathroom, perhaps) you could have transferred some of the vaccine to the area. You would likely see small pox lesions in the area if this was the case. You should see your doc if this is the case.

3) Common jock itch - there are over-the counter treatments for this you can find - talk to the pharmacist in your local drug store; it sounds likle you have tried one or 2.

4) A fungal/yeast infection.

Things you could try -
A) Oral benadryl is excellent for itching, but may make you a bit sleepy. I would recommend trying this first in the evening to see how it effects you. This won't treat the rash but can make it more bearable.
B) Try a topical antifungal cream in the area - there are some over the counter ones you can try.

If these don't provide relief in 2-3 days or things are getting worse, get it evaluated by a doctor and discuss treatment. An over-the-counter steroid cream might provide itch relief and reduce redness - you want to make sure to avoid getting the cream on your genitals. I would get it inspected before applying steroid cream; if this is a fungal infection it can get worse in areas of steroid application.

Regardless, be careful not to break the skin and give yourself a chance to get a skin infection by scratching too much.

HTH

stickey
07-26-2010, 08:53
Thanks. In the original post i meant to say *gold bond.

I see no lesions, just dry looking skin. I'm hoping it's just the rash you described in #1. I will keep an eye on it.

I'm kind of in transit from CONUS to OCONUS right now and want to make sure i make it OCONUS with everyone else so if it continues within the next few days, i will get it looked at there.

Again, thanks for your advice/suggestions.